Neuroleptic Malignant Syndrome

Neuroleptic malignant syndrome is a nervous system disorder. It is a life threatening syndrome.

CAUSES

This syndrome most is often caused by an adverse reaction to:

  • Neuroleptic drugs

  • Antipsychotic drugs.

SYMPTOMS

Symptoms include:

  • High fever.

  • Sweating.

  • Unstable blood pressure.

  • Stupor.

  • Muscular rigidity.

  • Problems with the nervous system (autonomic dysfunction).

In most cases, the disorder develops within the first 2 weeks of taking the drug. However, the disorder may develop any time these drugs are used. The syndrome can also occur in people taking anti-Parkinsonism drugs known as dopaminergics. With this drug, the syndrome occurs if those drugs are discontinued abruptly.

TREATMENT

  • Intensive care is needed.

  • The drugs that cause the reaction are stopped.

  • The fever is treated aggressively.

  • A muscle relaxant may be prescribed.